FRIDAY, Feb. 7, 2020 (HealthDay News) — Lower-gastrointestinal (GI) bleeding is associated with high risks for colorectal cancer in patients with atrial fibrillation treated with oral anticoagulation (OAC) therapy, according to a study published online Feb. 6 in the European Heart Journal.
Peter Vibe Rasmussen, M.D., from the University of Copenhagen in Denmark, and colleagues examined the extent to which lower-GI bleeding represents the unmasking of occult colorectal cancer in a study involving 125,418 patients with atrial fibrillation initiating OAC therapy.
The researchers identified 2,576 patients with lower-GI bleeding during a maximum of three years of follow-up; of these patients, 140 were subsequently diagnosed with colorectal cancer within the first year of lower-GI bleeding. After lower-GI bleeding, the risks for colorectal cancer were high in all age groups, with the absolute one-year risk ranging from 3.7 to 8.1 percent in those aged ≤65 years and 76 to 80 years, respectively. Increased risk ratios of colorectal cancer were seen across all age groups, with a risk ratio of 24.2 and 12.3 for those aged ≤65 years and >85 years, respectively, when comparing patients with and without lower-GI bleeding.
“Our findings underline the important point that patients with gastrointestinal bleeding should always be offered meticulous clinical examination, irrespective of whether or not they are taking anticoagulants,” Rasmussen said in a statement. “It should not be dismissed as a mere consequence of anticoagulant treatment.”
Several authors disclosed financial ties to pharmaceutical companies, including Bristol-Myers Squibb and Pfizer, which funded the study.
Copyright © 2020 HealthDay. All rights reserved.